Side Effects of Glaucoma Medications – Scott J. Fudemberg, MD



hi I'm Scott feudin burg I'm a glaucoma specialist at the Wills Eye Hospital and I'm going to talk to you today about medication side effects medication side effects are really important and it's important to understand your medications all medications have potential side effects however it's also important to understand that in general the risk of the condition that's being treated is far greater than the risk of potential side effects it's also important to know that when you learn about medical issues including medications in their side effects that that may be a better way to stimulate questions than to answer them and when you have questions about your medications and what you should do in regards to taking medications you really need to ask your doctor so the information can be specifically tailored to your circumstance as far as glaucoma medications go there's a few classes of medications that are very commonly used to treat glaucoma the first one is the prostaglandin analogues they're the most common first-line agent for glaucoma they're good medicines because they work very well and you only have to take them once a day but they do carry the potential risk for side effects including growth of your eyelashes redness of the eye and increased pigmentation of the tissues around the eye the skin tissues all of those side effects go away if the medication is stopped in certain patients particularly those patients who are neither very blue-eyed or very brown-eyed there is the risk that that medication the prostaglandins may increase the pigmentation of your iris making your eye color more dark permanently and that's something that's also important to talk to talk about with your doctor the prostaglandins carry a risk of swelling in the retina now that risk is very small and it usually happens in people who are predisposed to have swelling the retina but that's also an important potential side effect to discuss with your doctor another class of medications is called the beta blockers the beta blockers have been used successfully to treat glaucoma for decades they're very effective most of the time they can be used once – twice a day but they do carry the risk of side effects although they're typically fairly well tolerated in terms of ocular side effects they carry a greater risk of systemic side effects meaning sometimes they can make you feel slow Oh short of breath tired and they can be a problem in people who have pre-existing lung disease or heart conditions it's important to talk to your doctor about the specifics of your circumstance if you're going to take beta blockers another class of medications is called the carbonic anhydrase inhibitors there are both pills and eye drop so the pills are rarely used to treat glaucoma the eyedrops are usually very well tolerated but some of the formulations may sting when you put them in your eye the stinging usually only lasts a minute or two and then goes away and this thing is not dangerous it has to do with the way they make the medicine so those medications are usually fairly well tolerated and they're often used two to three times a day but it's important for your doctor to know if you might have pre-existing conditions like gout or kidney disease if you're going to take a carbonic anhydrase inhibitor it's also important for your doctor to know if you might be self allergic since these medicines sometimes have a cross reactivity among patients who are self allergic and you might also be allergic to these medicines there's another class of medicine called the alpha agonists these medicines are effective for treating glaucoma and may be used two to three times a day they do carry a risk of an intolerance reaction that's particular to this class of medicine they can make your eyes red and irritated that may happen in five to ten percent of people who take the medication and if that happens to you it's not the right medication for you so if you develop redness or irritation on an alpha agonist it's important to share that information with your doctor in summary all the medications we use may have potential side effects when we're treating glaucoma though in general the risk of vision loss from glaucoma is far greater than the risk of potential side effects of the medications and any issues you may be having while you're taking a medication are important to talk to your doctor about so that you may get specific information regarding your case thank you you

10 comments

  1. I was diagnosed with glaucoma at the age of 20 ama now 23 have been using eye drops ,frequent check ups and visual field tests.

  2. Watching from United Arab Emirates i have glaucoma i to take the 1 morning and 2 in the night and eye drops name of (Cosopt MSD) and( TRAVATAN )before the 8 years we need more information please comments??

  3. Six months ago I was diagnosed with glaucoma and prescribed Lumigan drops. Whereas I had never had any problems with eye irritation prior to this my eyes were irritated from day one of the medication. I persevered with it for five months by which time the irritation had become so severe I had to stop using it. at my next appointment with the specialist I was told I now have Blepharitis, I have no doubts that this was caused by the Lumigan, and the next eye drops I was prescribed caused such intense irritation I had to discard them after two days use. When I read the side effects it actually stated that Blepharitis is one of the rarer side effects, and I am informed there is no cure for it.

  4. Have you worked with women that are pregnant or want to get pregnant and are taking these meds?I can't find suffient info on the safety of these drugs and pregnancy.All the info States that these drugs may cause terotogenic effects.

Leave a Reply

(*) Required, Your email will not be published